Pennsylvania, 2007

Hail and Damaging Winds in Pennsylvania, May 31, 2007

May 31, 2007 · NWS CTP · 5 events in 3 counties and zones

Slow-moving pulse thunderstorms produced isolated hail and downburst wind damage across portions of Central Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Slow-moving pulse thunderstorms produced isolated hail and downburst wind damage across portions of Central Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 31, 2:00 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, May 31, 2:00 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
300 PM EDT THU MAY 31 2007

.SYNOPSIS...
SURFACE HIGH PRESSURE CENTERED OFF THE NORTH CAROLINA COAST WILL
CONTINUE A SOUTHWESTERLY FLOW OF WARM AND INCREASINGLY HUMID AIR
INTO THE REGION THROUGH AT LEAST THE FIRST HALF OF THE WEEKEND.
THIS WILL BRING AN INCREASING CHANCE FOR SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS.

A COLD FRONT WILL CROSS THE COMMONWEALTH SUNDAY OR MONDAY BRINGING
AN EVEN BETTER CHANCE OF SHOWERS AND THUNDERSTORMS ALONG WITH
SLIGHTLY COOLER AIR.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SCATTERED CONVECTION SHOULD BEGIN TO DIE DOWN AFTER WE LOSE
HEATING. POSSIBILITY DOES EXIST FOR MORE PERSISTENT AND ORGANIZED
ACTIVITY TO SKIRT OR AFFECT MY NERN ZONES LATER THIS EVENING AND
TONIGHT AS THE WEAK BACK DOOR COLD FRONT POSSIBLY HELPS FOCUS THE
CONVECTION. THIS IS UNCERTAIN HOWEVER AND THERE ARE NO SIGNS OF
ENHANCED ACTIVITY NEAR THIS FRONT AS OF YET. MESO ANAL SHOWS THE
BEST DEEP LAYER MOISTURE CONVERGENCE WAY UP IN NY FAR REMOVED
FROM OUR AREA.

IT WILL BE MILD...WITH OVERNIGHT LOWS RUNNING SOME 5 TO 10 DEG
ABOVE NORMAL. WITH DEWPOINTS IN THE LOWER 60S IN MANY PARTS OF THE
REGION...IT WILL FEEL RATHER STICKY WITH THE LACK OF ANY KIND OF
COOLING BREEZE.

AS FOR THE LATE AFTERNOON AND EVENING STORMS...PARTS OF THE REGION
ARE OUTLOOKED FOR A SLIGHT RISK BY SPC. INSTABILITY IS FAIRLY
IMPRESSIVE...WITH THE RUC ANALYSIS FIELDS SHOWING 2000-3000J OF
MUCAPE AND VERY LITTLE INHIBITION. THE PROBLEM IS THE MODEL IS NOT
SEEING THE DRY AIR ENTRAINMENT AS BEING PARTICULARLY
INHIBITIVE...BUT OBSERVATIONS SUGGEST OTHERWISE. SO FAR CONVECTION
IS HAVING A HARD TIME BECOMING MORE THAN ISOLATED. MOST AT
THIS HOUR IS FIRING OVER THE RIDGE-TOPS AND DEFINITELY HAS A PULSE
TYPE NATURE...SHOWING NO SIGNS OF PERSISTENCE OR ORGANIZATION.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
EACH DAY WILL BRING A SLIGHTLY BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE AFTERNOON AS DEWPOINTS CLIMB AND PRECIP
WATERS NUDGE INTO THE SLIGHTLY ABOVE NORMAL REALM. STILL NO SYSTEM
SEEN TO ORGANIZE ANY OF THE ACTIVITY SO WE WILL BE DEALING MAINLY
WITH PULSE TYPE DIURNAL STORMS DRIVEN BY DIFFERENTIAL HEATING AND
FUELED BY CAPES IN THE 1500-3000J RANGE.

MAX TEMPS MAY BE A FEW DEG LOWER FRIDAY THANKS TO MORE AFTERNOON
CLOUD COVERAGE...BUT STILL AVERAGING SEVERAL DEGREES ABOVE NORMAL.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
SIMILAR SITUATION TO THE LAST FEW DAYS. MAIN CHANGE TODAY WAS
HIGHER DEWPOINTS WHICH HAS RESULTED IN ISOLATED CONVECTION ACROSS
THE HIGHER ELEVATIONS AND NEAR THE LAKE ERIE BREEZE. MODELS AND
MREFS HAVE BEEN HINTING AT THIS FOR DAYS. WAS THINKING THAT FRIDAY
WOULD BE MORE ACTIVE WITH VORT AXIS MOVING ACROSS. SEEING WHAT
TODAY IS LIKE...HARD TO SEE FRIDAY NOT BEING SIMILAR. THUS FOR
NOW...CARRIED 20 POPS INTO THE EVENING HOURS...TO BE IN LINE WITH
SHORT TERM FORECASTER. SATURDAY AND SUNDAY LOOK TO BE A LITTLE
MORE ACTIVE.

HOWEVER...MAIN PLAYER IS HOW ENERGY DROPS SE FROM EASTERN CANADA
EARLY NEXT WEEK...AND HOW THIS INTERACTS WITH ANY FRONTS AND THE
SYSTEM COMING OUT OF THE GULF.

FOR NOW...WEIGHTED FORECAST TO WHAT WE HAD...AND TO THE MILD AND
WET SIDE. NAM MAY NOT DO THE BEST WITH SE SYSTEM...WHILE A MODEL
LIKE THE GFS MAY DO A LITTLE BETTER. HOWEVER...A WAYS OUT...AND
MODELS HAVE BEEN DIFFERENT EACH DAY. FOR NOW...TAPERED POPS TO
LESS THAN 15 BY MID WEEK. GFS MAY BE A SHADE TOO FAST WITH SYSTEM.
HARD TO TRUST ANYTHING...WITH 3 SYSTEMS TRING TO INTERACT/PHASE.
AIRMASS IN EASTERN CANADA WAS ABNORMALLY COLD THE OTHER MORNING.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
ALTHOUGH HIGH PRESSURE OVER THE MID ATLANTIC CONTINUES TO DOMINATE
THE WEATHER...INCREASED MOISTURE OVER THE REGION WILL HELP TO
PRODUCE SOME INSTABILITY WHICH WILL RESULT IN MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THE REST OF TODAY...AS WELL AS
FRIDAY INTO THE WEEKEND. ACTIVITY MAY BECOME MORE WIDESPREAD OR
ORGANIZED SUNDAY INTO MONDAY AS A COLD FRONT NEARS.

OTHER THAN SCATTERED CONVECTION...WE WILL BE DEALING WITH LATE
NIGHT AND EARLY MORNING HAZE/THIN FOG ISSUES WHICH WILL BRING
VISIBILITIES DOWN TO THE 2-4 MILE RANGE. CEILINGS SHOULD STAY UP
FOR THE MOST PART UNLESS A THUNDERSTORM IS AFFECTING A PORT. THE
WILD CARD WILL BE IF ANY SITE RECEIVES HEAVY RAIN FROM THE
ISOLATED THUNDERSTORMS. WITH LIGHT WINDS AND MAINLY CLEAR TO
SCATTERED SKIES LATE AT NIGHT...DENSE FOG WOULD BECOME A
PROBLEM...BUT AT THIS RANGE ITS AN IMPOSSIBLE CALL.

SHOWERS AND THUNDERSHOWERS WILL STAY IN THE FORECAST THROUGH MID
WEEK AS AN UPPER LEVEL TROUGH REPLACES OUR CURRENT RIDGE. THIS
WILL KEEP US UNSETTLED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LACORTE
NEAR TERM...LACORTE
SHORT TERM...LACORTE
LONG TERM...MARTIN
AVIATION...LACORTE
Hazardous weather outlook, May 31, 12:08 PM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
108 PM EDT THU MAY 31 2007

PAZ017>019-024>028-033>036-050-056-063-064-011715-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SNYDER-PERRY-
CUMBERLAND-ADAMS-
108 PM EDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF THE
CENTRAL AND SOUTHERN MOUNTAINS THIS AFTERNOON AND EVENING. THE
PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT MOVING OVER THE OHIO VALLEY WILL APPROACH THE REGION
MONDAY BRINGING A CHANCE FOR SEVERE THUNDERSTORMS DURING THE
AFTERNOON AND EVENING.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD...HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JL

In the hours before

Special weather statement, May 31, 11:50 AM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1250 PM EDT THU MAY 31 2007

PAZ034-311715-
BEDFORD-
1250 PM EDT THU MAY 31 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BEDFORD COUNTY...

AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF WINDBER...MOVING NORTHEAST
AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR OSTERBURG AROUND 115 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL AND POSSIBLE WITH THIS STORM.

FORECASTER: STEINBUGL
Special weather statement, May 31, 2:32 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 PM EDT THU MAY 31 2007

PAZ004-005-312030-
MCKEAN-WARREN-
332 PM EDT THU MAY 31 2007

...A STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WARREN AND
NORTHWESTERN MCKEAN COUNTIES...

AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF WARREN...MOVING EAST AT 25
MPH.

THE THUNDERSTORM WILL BE NEAR RUSSELL AROUND 350 PM...SCANDIA AROUND
405 PM AND MARSHBURG AROUND 430 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...ROUTE 219...STATE ROAD 59.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND DANGEROUS LIGHTNING FROM THIS STORM.

FORECASTER: STEINBUGL
Special weather statement, May 31, 2:55 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
355 PM EDT THU MAY 31 2007

PAZ004-312030-
WARREN-
355 PM EDT THU MAY 31 2007

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WARREN COUNTY...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF WARREN...MOVING EAST AT 5
MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SUGAR GROVE AROUND 410 PM...YOUNGSVILLE
AROUND 415 PM AND WARREN AROUND 430 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62.

FORECASTER: STEINBUGL

The radar

The State College radar (KCCX), 19 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Centre

When
May 31, 3:15 PM EST
Where
Centre County, 0.87 mi NW of State College
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.789, -77.862

The Centre County Emergency Manager reported trees down in State College at 415 pm. Additionally, 18 utility poles were snapped and power lines were blown down on Park Avenue (Penn State University). A traffic light was also knocked down and damaged. The power lines landed on two vehicles, but the passengers were extracted successfully and sustained no injuries.

Hail, Centre

When
May 31, 3:15 PM EST
Where
Centre County, State College
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.780, -77.850

Local law enforcement reported penny size hail at Beaver Stadium on the University Park Campus of Penn State, at the intersection of Porter Road and Park Avenue.

Hail, Mifflin

When
May 31, 5:50 PM EST
Where
Mifflin County, 0.87 mi NE of Lewistown
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.609, -77.558

Thunderstorms produced walnut size hail.

Hail, Mifflin

When
May 31, 5:55 PM EST
Where
Mifflin County, Lewistown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.600, -77.570

A trained spotter reported quarter-sized hail in Lewistown.

Thunderstorm Wind, Huntingdon

When
May 31, 7:25 PM EST
Where
Huntingdon County, 0.69 mi N of Mc Alevys Fort
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.640, -77.820

PennDot reported several trees down on Route 305.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24272, 24550, 24649, 24271, 24273.